Juel, Jacob1; Pareek, Manan5; Langfrits, Christian Sigvald5; Jensen, Svend Eggert3
1 Aalborg University Hospital, The Faculty of Medicine, Aalborg University, VBN2 The Faculty of Medicine, Aalborg University, VBN3 Klinik Hjerte-Lunge, The Faculty of Medicine, Aalborg University, VBN4 Hjertemedicin (Kardiologi), The Faculty of Medicine, Aalborg University, VBN5 unknown
Parenteral thiamine has a very high safety profile. The most common adverse effect is local irritation; however, anaphylactic or anaphylactoid reactions may occur, mostly related to intravenous administration. We describe a 44-year-old man, a chronic alcoholic, who was admitted with alcohol intoxication and developed cardiac arrest due to anaphylactic shock following intravenous thiamine infusion. The patient was successfully resuscitated after 15 min and repeated epinephrine administrations. He was discharged in good health after 14 days. This case report emphasises both the importance of recognising the symptoms of anaphylaxis and the fact that facilities for treating anaphylaxis and cardiopulmonary resuscitation should be available when thiamine or for that matter, any drug is given in-hospital.